Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Oct 31, 2018, 6:04 PM CDT for 4 counties in Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2018, 6:04 PM CDT (23:04 UTC)
- Expired
- Oct 31, 2018, 6:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 104 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 3:02 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 4:00 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Oct 31, 4:00 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
400 PM CDT Wed Oct 31 2018
.DISCUSSION...
A tornado watch (#416) has been issued for most of SE TX from
Wharton to Brazoria counties and northeastward, including the
Houston Metro until 10 PM today. Radar imagery currently show some
pockets of isolated showers and thunderstorms out ahead of the
cold front this afternoon. Most of the precipitation is moving
towards the NNE around 20-25 mph. So far, there have been two
reports of tornadoes, one associated with the storm near
Sugarland and another near Eagle Lake. Conditions will continue to
become more favorable for the development of tornadoes through
the evening hours within any storms that develop out ahead of the
cold front.
The threat for damaging winds, hail and a few tornadoes will also
be possible with the main line of convection associated with the
front that is expected to reach a line from Caldwell to Crocket
early this evening. This cold front will continue to shift to the
southeast through the evening hours. Some model guidance has
suggested speeding up the front this evening, but those models
have not verified as well this morning. For example, the TT WRF
has struggled with initialization this morning, and did not
develop this morning's convection. 18Z surface analysis shows
pressure values continuing to drop out ahead of the frontal
boundary as it sags southward. The low jet really cranks up this
afternoon and into the evening hours with winds out of the SW
between 30-35 kts. Upper level dynamics are also favorable, with
diffluent flow at 250 mb. The HRRR has done the best today, and have
trended the PoPs towards this solution with the cold front
reaching the coast around midnight. Stratiform rain will be
possible behind the frontal boundary through the overnight hours
before the dry air starts to work its way in. A secondary hazard
to consider is the potential for some training cells and localized
heavy rainfall this afternoon and into the evening with 1-2
inches possible widespread and an isolated 4-6 inches.
Mostly focused on the near term update in this afternoon's
forecast package, and did not change much in the extended. The
next cold front still looks to make its way through the area late
Sunday into Monday.
Hathaway
&&
.HYDROLOGY...
Main river flooding threat will be along the Trinity River but
will need to monitor smaller watersheds for locally heavy
rainfall. With current flooding conditions along the Trinity
River, tributaries will have a difficult time draining. We will
need to keep an eye on heavy rainfall along Bedias Creek, Long
King Creek, and Menard Creek. Harris County bayous will be able to
handle 1-3 inches; however, localized heavy rainfall of 4-5
inches in shorter durations will cause rises on smaller
watersheds (Little Cypress Creek, South Mayde Creek, Armand
Bayou, etc.). Monitor HCFCD flood warning system for more
information.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 54 66 46 71 49 / 80 10 0 0 0
Houston (IAH) 59 67 49 71 51 / 100 10 0 0 0
Galveston (GLS) 64 69 57 69 61 / 100 30 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 1 PM CDT Thursday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Matagorda Bay...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday afternoon
for the following zones: Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay.
&&
Discussion...08
Aviation/Marine...31Hazardous weather outlook, Oct 31, 2:12 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 212 PM CDT Wed Oct 31 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-011915- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 212 PM CDT Wed Oct 31 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Widespread thunderstorms will continue across the area through the late evening ahead of a strong cold front. Some storms are expected to become severe with large hail, damaging winds and isolated tornadoes. Heavy rainfall is also likely with the stronger storms, however fast storm motions should limit flash flood potential. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will increase late this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. GMZ330-335-350-355-370-375-011915- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 212 PM CDT Wed Oct 31 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Small craft advisories and exercise caution wording will be in effect both ahead of and behind a passing cold front tonight through tomorrow afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will increase late this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 31, 3:47 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CDT WED OCT 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 5 S SEALY 29.70N 96.15W
10/31/2018 AUSTIN TX PUBLIC
&&
EVENT NUMBER HGX1800199
DOLocal storm report, Oct 31, 3:48 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
348 PM CDT WED OCT 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TORNADO 10 W EAGLE LAKE 29.59N 96.49W
10/31/2018 COLORADO TX EMERGENCY MNGR
&&
EVENT NUMBER HGX1800200
DOSpecial weather statement, Oct 31, 4:08 PM CDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 408 PM CDT WED OCT 31 2018 TXZ213-237-313-312200- Inland Brazoria TX-Coastal Harris TX-Inland Harris TX- 408 PM CDT WED OCT 31 2018 ...SPECIAL WEATHER STATEMENT... At 408 PM CDT, Doppler radar was tracking a strong thunderstorm over Astrodome Area, moving northeast at 25 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northwestern Pasadena, northern Pearland, northwestern Baytown, Deer Park, South Houston, Bellaire, Humble, West University Place, Galena Park, Jacinto City, Midtown Houston, Cloverleaf, Downtown Houston, Greenway / Upper Kirby Area, Second Ward, Greater Heights, Highlands, Neartown / Montrose, Greater Eastwood and Near Northside Houston. A Tornado Watch remains in effect until 1000 PM CDT for southeastern Texas. LAT...LON 2958 9537 2971 9550 3003 9521 2975 9495 TIME...MOT...LOC 2108Z 237DEG 21KT 2968 9538
Local storm report, Oct 31, 5:21 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
521 PM CDT WED OCT 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 1 NNE UNIVERSITY OAKS 29.73N 95.34W
10/31/2018 M2.50 INCH HARRIS TX NWS EMPLOYEE
2.5 INCHES OF RAIN IN AN HOUR CAUSING STREET FLOODING
AROUND U OF HOUSTON NEAR FOOTBALL STADIUM. ABOUT 1.5FT
OF WATER OVER ROAD.
&&
EVENT NUMBER HGX1800201
39The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 4:26 AM CDT | Small Craft Advisory | HGX | 47 hr | |
| Oct 31, 9:02 AM CDT | Special Weather Statement | HGX | Matagorda | 28 min |
| Oct 31, 3:16 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 29 min |
| Oct 31, 3:17 PM CDT | Tornado Warning | HGX | Fort Bend, Harris | 28 min |
| Oct 31, 3:21 PM CDT | Special Marine Warning | HGX | 24 min | |
| Oct 31, 3:27 PM CDT | Tornado Warning | HGX | Austin, Colorado | 18 min |
| Oct 31, 3:45 PM CDT | Tornado Warning | HGX | Austin, Waller | 15 min |
| Oct 31, 3:50 PM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris | 55 min |
| Oct 31, 4:02 PM CDT | Tornado Warning | HGX | Austin, Fort Bend, Waller | 43 min |
| Oct 31, 4:08 PM CDT | Special Weather Statement | HGX | Harris | 52 min |
| Oct 31, 4:29 PM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Harris, Liberty | 2 hr |
| Oct 31, 4:43 PM CDT | Tornado Warning | HGX | Fort Bend, Harris, Waller | 31 min |
| Oct 31, 4:50 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Harris, Liberty | 35 min |
| Oct 31, 4:52 PM CDT | Severe Thunderstorm Warning | HGX | Burleson | 38 min |
| Oct 31, 4:59 PM CDT | Tornado Warning | HGX | Burleson | 26 min |
| Oct 31, 6:51 PM CDT | Special Weather Statement | HGX | Austin, Colorado, Montgomery, San Jacinto, Trinity, Walker and 1 more | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.